For healthcare professionals

THRIVE Score (Totaled Health Risks in Vascular Events)

The THRIVE score sums points for age, stroke severity on the NIH Stroke Scale (NIHSS) and three chronic diseases in a patient with acute ischemic stroke. The total runs from 0 to 9, and a higher score goes with a worse expected outcome. This tool is written for clinicians. It is not a self-check and not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

The five items

Points as printed by Luo and colleagues (Luo 2026). The short notes are our own. Nothing you enter leaves this page.

Age
Baseline NIHSS score

The NIH Stroke Scale score at baseline. You can work it out with our NIHSS calculator.

Hypertension
Diabetes mellitus
Atrial fibrillation
Result appears here

What you will see

The THRIVE score from 0 to 9, the points from each part, and the mild, moderate or severe level.

Educational only, not medical advice. A score supports clinical judgment; it does not decide treatment on its own.

Source

Flint AC et al., AJNR Am J Neuroradiol 2010 (the original score, cited only). Points as printed in Luo J et al., J Am Heart Assoc 2026 (CC BY 4.0); range, NIHSS bands and the three levels as printed in Lin HA et al., BMC Emerg Med 2025 (CC BY 4.0).

Validated in

Built by Flint and colleagues to predict long-term outcome after endovascular stroke treatment (cited only; see the original paper for the cohort). The figures on this page come from 1015 patients treated with endovascular therapy for anterior circulation stroke (Luo 2026) and 485 patients who had thrombectomy (Lin 2025).

Limits

For clinicians, not a diagnosis. Adults with acute ischemic stroke only. The score does not use imaging, time from onset or treatment, and it does not decide who should have thrombolysis or thrombectomy. Outcome rates for each single score are not shown here; see the original paper. Use it with, not instead of, clinical judgment.

How the score works

The THRIVE score gives 0 points for age under 60 years, 1 for 60 to 79 years and 2 for 80 years or older; 0 points for a baseline NIHSS score of 0 to 10, 2 for 11 to 20 and 4 for 21 or more; and 1 point each for hypertension, diabetes and atrial fibrillation (Luo 2026). The three diseases together are called the Chronic Disease Scale, and the total ranges from 0 to 9 (Lin 2025). The score was first described by Flint and colleagues (Flint 2010).

Item0 points1 point2 points4 points
AgeUnder 60 years60 to 79 years80 years or older
Baseline NIHSS0 to 1011 to 2021 or more
HypertensionNoYes
Diabetes mellitusNoYes
Atrial fibrillationNoYes

The three levels

THRIVE scoreLevel
0 to 2Mild
3 to 6Moderate
7 to 9Severe

Levels as printed in one open study (Lin 2025). They group the score; they are not treatment thresholds. The original paper reports outcomes for each score (Flint 2010). We do not show those figures, because we could not find them printed in a second open source.

How well it performed

In 485 patients who had thrombectomy, 86.9% of those with a THRIVE score under 5 had successful recanalization, compared with 76.6% of those with a score of 5 or more (Lin 2025). In 1015 patients treated with endovascular therapy for anterior circulation stroke, the THRIVE score had a C-statistic of 0.702 for functional outcome, lower than the imaging-based score that study introduced (Luo 2026). Results from these cohorts may not carry over to other settings.

Related calculators

To score stroke severity, see the NIH Stroke Scale calculator. To grade disability after a stroke, see the modified Rankin Scale. For the risk of a further stroke after an ischemic stroke, see the Essen Stroke Risk Score. For an outcome score in patients given IV thrombolysis that also uses CT signs, glucose and treatment time, see the DRAGON score. For the risk of symptomatic intracranial hemorrhage after IV thrombolysis, see the SEDAN score. For a score from age, NIHSS and four other admission findings, see the ASTRAL score. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Flint AC, Cullen SP, Faigeles BS, Rao VA. Predicting long-term outcome after endovascular stroke treatment: the totaled health risks in vascular events score. AJNR Am J Neuroradiol. 2010;31(7):1192-1196. doi:10.3174/ajnr.A2050. PMID 20223889. Original score (cited only). doi.org/10.3174/ajnr.A2050
  2. Luo J, Zhao X, Xiao M, Yang G, Li P, Liu W, Pan S, Deng Y, Liu X, Huang K. Assessing Brain Lesions and Predicting Functional Outcome in Patients With Anterior Circulation Stroke With Endovascular Therapy: Co-ASPECTS. J Am Heart Assoc. 2026;15(17):e051171. doi:10.1161/JAHA.126.051171. PMID 42622239. Open access (CC BY 4.0). Methods: THRIVE points for age (0, <60 years; 1, 60-79 years; 2, >=80 years), baseline NIHSS (0, 0-10; 2, 11-20; 4, >=21) and hypertension, diabetes and atrial fibrillation (1 point each); results: 1015 patients after endovascular therapy, THRIVE C-statistic 0.702 for functional outcome. pmc.ncbi.nlm.nih.gov/articles/PMC13695824/
  3. Lin HA, Lin SF, Bai CH. Pre-hospital THRIVE score predicts the thrombolysis in cerebral infarction outcome post endovascular thrombectomy: an emergency medical service study. BMC Emerg Med. 2025;25(1):195. doi:10.1186/s12873-025-01352-3. PMID 41023815. Open access (CC BY 4.0). Abstract and Methods: THRIVE range 0 to 9, NIHSS bands <=10, 11-20, >=21, levels 0-2 mild, 3-6 moderate, 7-9 severe; results: 485 patients after thrombectomy, successful recanalization 86.9% with THRIVE <5 and 76.6% with THRIVE >=5. pmc.ncbi.nlm.nih.gov/articles/PMC12482229/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-04. Spotted an error? See About.